MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INSERT #3 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INSERT #3 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5531G311
Medical Device Problem Codes Degraded (1153); Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544)
Date of Event 06/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Over time patient had less flexion and more pain.Explanted broken 3x11 cs poly.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding fracture & wear involving a triathlon insert was reported.The event was confirmed via inspection of the returned device.Method & results: product evaluation and results: visual inspection of the returned device indicated that the insert is worn.The damage present on the posterior portion was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations; which are common damage modes of uhmwpe.Two small fragment of the posterior edge has fractured.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.Clinician review: a review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a right total knee arthroplasty since i was able to review and x-ray with the implant in place.I can confirm that one of the radiograph submitted is consistent with complete loss of the polyethylene space on the medial side which could be due to polyethylene wear or fracture.I cannot confirm that the implant was fractured since i have no documentation except the narrative.I do not have an operation report or explanted photos.The root cause of fracture of a tibial x3 polyethylene insert in this case cannot be determined with certainty.Causes contributing to fracture of the polyethylene component include surgical technique in the way the implants are positioned and whether or not proper kinematics and ligament balancing is carried out.Causes also include patient factors such as lifestyle, activity level, and bmi.In this case the patient's bmi is 39.5 which is just slightly under designation of super obese.I have no information as to whether or not the patient developed any ligament laxity which could cause an overload situation.I would not necessarily assign causality to the implant itself unless under analysis some defect is found.With this patient's bmi i believe that is significantly contributing to the event." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the insert.Visual inspection of the returned device indicated that the insert is worn.The damage present on the posterior portion was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations; which are common damage modes of uhmwpe.Two small fragment of the posterior edge has fractured.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.A review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a right total knee arthroplasty since i was able to review and x-ray with the implant in place.I can confirm that one of the radiograph submitted is consistent with complete loss of the polyethylene space on the medial side which could be due to polyethylene wear or fracture.I cannot confirm that the implant was fractured since i have no documentation except the narrative.I do not have an operation report or explanted photos.The root cause of fracture of a tibial x3 polyethylene insert in this case cannot be determined with certainty.Causes contributing to fracture of the polyethylene component include surgical technique in the way the implants are positioned and whether or not proper kinematics and ligament balancing is carried out.Causes also include patient factors such as lifestyle, activity level, and bmi.In this case the patient's bmi is 39.5 which is just slightly under designation of super obese.I have no information as to whether or not the patient developed any ligament laxity which could cause an overload situation.I would not necessarily assign causality to the implant itself unless under analysis some defect is found.With this patient's bmi i believe that is significantly contributing to the event." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Over time patient had less flexion and more pain.Explanted broken 3x11 cs poly.

Brand Name
X3 TRIATHLON CS INSERT #3 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19640956
Report Number0002249697-2024-00938
Device Sequence Number8793620
Product Code MBH
UDI-Device Identifier07613327045734
UDI-Public07613327045734
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue Number5531G311
Device Lot NumberLJA712
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/12/2024
Supplement Date Received by Manufacturer08/01/2024
Initial Report FDA Received Date06/30/2024
Supplement Report FDA Received Date08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexFemale
Patient Weight104 KG